Institutional members access full text with Ovid®

Statin-induced myositis: a commonly encountered or rare side effect?

Mukhtar, Rasha YA; Reckless, John PD

Therapy and clinical trials

Purpose of review: Statins are well established as first-line agents for cholesterol lowering in cardiovascular disease, with accumulating evidence supporting their initiation and guidelines recommending treatment to lower LDL levels. Although generally well tolerated with few side effects, including headaches and gastrointestinal symptoms, concerns are raised regarding myopathy, which may lead to fatal rhabdomyolysis. This review examines current evidence on statin interactions, mechanism of injury and toxicity.

Recent findings: Significant myopathy is rare with an incidence of less than 0.5% of patients. Statin side effects may be dose-related, associated with other drug interactions that interfere with statin metabolic pathways through cytochrome p450 pathways or glucuronidation, or related to co-morbidities. Several theories have suggested that statin myotoxicity may be due to intracellular cholesterol depletion, or interference with oxidative phosphorylation pathways. Exact mechanisms are yet to be fully defined. Individuals with mixed dyslipidaemia may require combination therapy to achieve target lipid levels. No large-scale randomized trials have yet reported on the safety of combination therapy, although more recent studies may shed some light when they report.

Conclusion: As most individuals on statins are ‘high-risk’ patients, they tend to be on multiple agents for cardiovascular disease which may interact with their statin. Progression of myalgia or myositis to rhabdomyolysis is rare (one in 30–100 000 patient-years of exposure), but if progressive muscle symptoms are ignored then fatalities can occur. When prescribing statins, physicians should be alert to potential risks and educate patients to report any potentially significant symptoms.

Department of Endocrinology, Diabetes & Metabolism, Royal United Hospital, Bath, UK

Correspondence to Dr J.P.D. Reckless, Department of Endocrinology, Diabetes & Metabolism, Royal United Hospital, Combe Park, Bath BA1 3NG, UK Tel: +44 1225 824527; fax: +44 1225 824529; e-mail: mpsjpdr@bath.ac.uk

© 2005 Lippincott Williams & Wilkins, Inc.